How long after stopping birth control pills does the risk of clotting remain?

Dear Ask The Doctor:  I am a 22 year old female smoker who has been taking low dose combined birth control pills for two years (first Yaz then LoSeasonique). Recently I have become rather paranoid about the possibility of developing blood clots and have decided to discontinue use of the pill while attempting to quit smoking. I stopped taking the pill two weeks ago. I am wondering how long it takes for the added risk of clotting to vanish?
 

Dear Patient:  Surely an increased risk of venous thromboembolic and thrombotic disease associated with the use of oral contraceptives is well established. Let me tell you that the approximate incidence of deep-vein thrombosis and pulmonary embolism in oral contraceptive users is up to 4 per 10,000 women compared to 0.5-3 per 10,000 women for nonusers. However, the incidence is substantially less than that associated with pregnancy (6 per 10,000 woman-years).
The risk of thromboembolic disease due to oral contraceptives is not related to length of use and disappears after pill use is stopped. Therefore, let me reassure you that after stopping your contraceptives and clearing them from your body, the risk caused by them would decrease. I agree in your decision to stop smoking, as you might already know smoking is also a risk factor for cardiovascular events. I wish you the best.

Please login or signup to post comments!

SEARCH: